Heavy Snow, Hitchcock
- When
- February 5, 12:00 AM CST to 4:00 PM CST
- Where
- Hitchcock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -101.042 (the zone’s center; the record gives no point)
A winter storm produced a band of 6-10 inches of snow from extreme eastern Colorado into northwest Kansas and southwest Nebraska. County snow totals in Nebraska include: Dundy 5-8, Hitchcock 5-8, Red Willow 6-8.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A winter storm produced a band of 6-10 inches of snow from extreme eastern Colorado into northwest Kansas and southwest Nebraska. County snow totals in Nebraska include: Dundy 5-8, Hitchcock 5-8, Red Willow 6-8.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 4, 11:32 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1032 PM MST MON FEB 4 2008
.AVIATION...
CURRENT RADAR TRENDS ARE SHOWING THE SNOW EXPANDING IN COVERAGE AS
KMCK BEGINS TO EXPERIENCE LIGHT SNOW. KGLD APPEARS TO BE IN THE
THICK OF IT AND CONDITIONS WONT IMPROVE FOR A FEW HOURS AS THE BAND
OF SNOW CONTINUES TO MOVES THROUGH THE TERMINAL. CONDITIONS AT KGLD WILL
REMAIN VLIFR THROUGH THE NIGHT AND WILL IMPROVE TO IFR DURING THE
MORNING HOURS. KMCK WILL REACH VLIFR IN THE EARLY MORNING HOURS AND
BOTH SITES WILL RETURN TO VFR CONDITIONS BY 00Z WEDNESDAY.
&&
.PREV DISCUSSION... /ISSUED 459 PM MST MON FEB 4 2008/
.AVIATION...MOIST CHANNEL IMAGERY SHOWING COOLING CLOUDS TOPS IN
DIFFLUENT H5 FLOW ACROSS THE SOUTHERN ROCKIES CORRESPONDING WELL
TO NAM/GFS H5-H3 DIV Q DEPICTION. AS LARGE SCALE FORCING FOR
ASCENT SPREADS DOWNSTREAM ACROSS THE CENTRAL HIGH
PLAINS WITH APPROACHING MID/UPPER TROUGH...WIDESPREAD SNOW IS EXPECTED
TO DEVELOP. THE SURROUNDING 88DS WERE INDICATING DEVELOPING
RETURNS ACROSS SOUTHEAST CO/SW KS SUPPORTING DETERIORATING
CONDITIONS THROUGH THE EVENING ACROSS THE TRI-STATE AREA. IFR/LIFR
CONDITIONS ARE EXPECTED TO DEVELOP THIS EVENING AND PERSIST
THROUGH MUCH OF THE MORNING ON TUESDAY IN LOW CEILINGS/REDUCED
VISIBILITIES IN SN/BLSN.
&&
.PREV DISCUSSION... /ISSUED 145 PM MST MON FEB 4 2008/
.SHORT TERM... (TONIGHT - THURSDAY)
WATER VAPOR SHOWS SHORTWAVE TROUGH DIGGING INTO THE FOUR CORNERS
THIS AFTERNOON. AS THE SYSTEM EJECTS ACROSS THE CENTRAL HIGH
PLAINS TONIGHT SYNOPTIC SCALE LIFT WILL RAPIDLY INCREASE. MODELS
PROG THE 500MB TROUGH AXIS TO BE OVER THE FORECAST AREA BY 12Z.
CONVERGENCE ALONG THE TROUGH AXIS/ISENTROPIC LIFT/700MB
FRONTOGENESIS ALL SUGGEST A BAND OF MODERATE TO HEAVY SNOW WILL
DEVELOP AFTER 06Z FROM CHEYENNE COUNTY COLORADO NORTHWEST ACROSS
THE HEART OF THE CWA. EPV* STABILITY PARAMETERS SUGGEST GOOD
RESPONSE TO THE DEVELOPING FRONTAL CIRCULATION...ESPECIALLY LATE
TONIGHT. ALSO A SUBTLE TROWAL SIGNATURE AS THE UPPER SYSTEM
INTENSIFIES TONIGHT. FORECAST POINT SOUNDINGS SUPPORT MENTION OF
FREEZING DRIZZLE IN EASTERN AREAS (MCCOOK TO HILL CITY)...BUT MID
LEVELS QUICKLY SATURATE SO CHANGE OVER TO SNOW EXPECTED AFTER 06Z.
GIVEN THE UNUSUALLY GOOD AGREEMENT BETWEEN THE MODEL LIQUID QPF
FIELDS...CONFIDENCE HIGH ENOUGH TO ISSUE A WARNING BASED ON QPF
APPROACHING 0.50 INCHES. ASSUMING SLR NEAR 15 WOULD YIELD WARNING
CRITERIA SNOW AMOUNTS. SURFACE WINDS WILL ALSO INCREASE LATE
TONIGHT AND TUESDAY...WITH 0-1KM WINDS IN THE MODELS SUPPORTING
GUSTS TO 30KTS. WILL CARRY AREAS OF BLOWING SNOW ACROSS THE ENTIRE
AREA. THE WINTER STORM WILL WIND DOWN TUESDAY AFTERNOON.
NOT MUCH TIME SPENT BEYOND IMMEDIATE SHORT TERM CONCERNS...BUT
DID LOWER TEMPERATURES BASED ON EXPECTED LOCATION OF SNOW PACK. AM
CONCERNED TEMPERATURES WILL TANK TUESDAY NIGHT WITH CLEARING
SKIES/LIGHT WINDS/FRESH SNOW...SO UNDERCUT GUIDANCE CONSIDERABLY.
.LONG TERM... (FRIDAY - MONDAY)
ECMWF AND OPERATIONAL GFS IN DECENT AGREEMENT AT THE BEGINNING OF
THE EXTENDED BUT QUICKLY START TO DIVERGE OVER THE WEEKEND. GIVEN
ADDED SUPPORT FROM THE CANADIAN ENSEMBLE MEAN...WILL GENERALLY FOLLOW
ECMWF GUIDANCE FOR THE EXTENDED PERIOD.
GREAT LAKES H5 TROUGH WILL BEGIN TO BREAK DOWN ON FRIDAY ALLOWING
FLOW TO BECOME MORE ZONAL. THIS WILL ALLOW FOR A NICE WARMING TREND
OVER THE WEEKEND. H85 TEMPS GO FROM +5C ON FRIDAY TO NEAR +15C BY
MONDAY WHICH WILL TRANSLATE TO SURFACE TEMPS WARMING INTO THE MID TO
UPPER 50S BY SUNDAY. ONE CAVEAT WILL BE AMOUNT OF SNOW REMAINING
OVER SOUTHWESTERN PORTIONS OF THE AREA EARLY IN THE PERIOD. IF
CURRENT FORECAST SNOW TOTALS FOR TONIGHT VERIFY...WILL LIKELY NEED
TO TRIM A FEW DEGREES OFF THE MAX TEMPS OVER THE SOUTHWESTERN CWA
WHERE GREATEST ACCUMULATIONS ARE ANTICIPATED.
MODELS ARE DEPICTING A STRONG COLD FRONT DROPPING SOUTHWARD THROUGH
THE CWA LATE ON MONDAY WITH H85 TEMPS FALLING TO AROUND -5C BY 00Z
TUESDAY. GIVEN THAT THIS IS THE VERY END OF THE EXTENDED PERIOD AND
TIMING IS ALWAYS AN ISSUE THIS FAR OUT...WILL HOLD OFF ON MAKING ANY
MAJOR CHANGES AT THIS TIME.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...SNOW ADVISORY UNTIL 12 PM CST TUESDAY FOR KSZ001>004.
WINTER STORM WARNING UNTIL 11 AM MST /12 PM CST/ TUESDAY FOR
KSZ013-014-027-028-041-042.
SNOW AND BLOWING SNOW ADVISORY UNTIL 12 PM CST TUESDAY FOR
KSZ015-016-029.
NE...SNOW ADVISORY UNTIL 11 AM MST /12 PM CST/ TUESDAY FOR NEZ079>081.
CO...SNOW ADVISORY UNTIL 11 AM MST TUESDAY FOR COZ090.
WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR COZ091-092.
&&
KJ/KILLINGSWORTH/FOLTZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1125 AM MST MON FEB 4 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1125 AM MST MON FEB 4 2008 /1225 PM CST MON FEB 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL DEVELOP ACROSS EASTERN COLORADO LATE THIS AFTERNOON AND EVENING SPREADING EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA TONIGHT. THE HEAVIEST ACCUMULATIONS ARE EXPECTED SOUTH OF A LINE FROM KIT CARSON COLORADO TO NORTON KANSAS WHERE 4 TO 6 INCHES ARE EXPECTED BY MIDDAY TUESDAY. FURTHER NORTH...ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE. THE ONSET OF PRECIPITATION MAY BEGIN AS FREEZING DRIZZLE IN THE MCCOOK AREA BY LATE EVENING...HOWEVER ONLY MINOR ACCUMULATIONS OF ICE ARE EXPECTED BEFORE PRECIPITATION CHANGES TO ALL SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL DIMINISH FROM WEST TO EAST BY EARLY AFTERNOON ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS. MCGUIRE
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69264, 69265, 69263.